Alert archive / Michigan / Red Flag Warnings in 2007

Red Flag Warning 3, NWS Detroit, MI

August 17, 200710 counties in Michigan

NWS Detroit, MI issued this red flag warning at Aug 17, 2007, 2:22 PM EDT for 10 counties in Michigan. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2007, 2:22 PM EDT (18:22 UTC)
Expired
Aug 17, 2007, 7:00 PM EDT
In force
5 hr
Issued by
NWS Detroit, MI

Counties Genesee County, MI, Lapeer County, MI, Livingston County, MI, Macomb County, MI, Oakland County, MI, Saginaw County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 18 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.4 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2007-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2007-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KDTX 171822
RFWDTX

RED FLAG WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
222 PM EDT FRI AUG 17 2007

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT...

.STRONG WINDS HAVE DEVELOPED TODAY AS THE PRESSURE GRADIENT
TIGHTENS OVER LOWER MICHIGAN AHEAD OF STRONG HIGH PRESSURE
BUILDING INTO THE REGION FROM MANITOBA. GOOD SUBSIDENCE BEHIND A
COLD FRONT IS HELPING TO MIX OUT MOISTURE IN THE LOW LEVELS OF THE
ATMOSPHERE LEADING TO RELATIVE HUMIDITIES AROUND 25 PERCENT. THIS
COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITIES AND WARM
TEMPERATURES WILL CAUSE RED FLAG CONDITIONS TO DEVELOP FOR THE
REMAINDER OF THE AFTERNOON.

MIZ053-054-060>062-068>070-075-076-172300-
/O.NEW.KDTX.FW.W.0003.070817T1822Z-070817T2300Z/
SAGINAW-TUSCOLA-SHIAWASSEE-GENESEE-LAPEER-LIVINGSTON-OAKLAND-
MACOMB-WASHTENAW-WAYNE-
222 PM EDT FRI AUG 17 2007

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING. 

STRONG WINDS NEAR 20 MPH WITH GUSTS TO 30 MPH WILL CONTINUE
THROUGH EARLY EVENING BEFORE STARTING TO SUBSIDE. THESE WINDS WILL
COMBINE WITH RELATIVE HUMIDITIES NEAR 25 PERCENT AND TEMPERATURES
IN THE UPPER 70S TO CREATE HIGH FIRE DANGER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE CONDITIONS CONDUCIVE TO THE RAPID SPREAD OF WILDFIRES. 

$$

KAHL
1 follow-up statement
000 
WWUS83 KDTX 172305
RFWDTX

RED FLAG WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
705 PM EDT FRI AUG 17 2007

...FAVORABLE FIRE GROWTH CONDITIONS HAVE ENDED...

.HIGH PRESSURE IS BUILDING INTO THE REGION AND SURFACE WINDS HAVE
RELAXED BELOW 20 MPH AND RELATIVE HUMIDITIES HAVE CLIMBED ABOVE
25 PERCENT THIS EVENING.

MIZ053-054-060>062-068>070-075-076-180015-
/O.EXP.KDTX.FW.W.0003.000000T0000Z-070817T2300Z/
SAGINAW-TUSCOLA-SHIAWASSEE-GENESEE-LAPEER-LIVINGSTON-OAKLAND-
MACOMB-WASHTENAW-WAYNE-
705 PM EDT FRI AUG 17 2007

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

SURFACE WINDS HAVE RELAXED BELOW 20 MPH AND RELATIVE HUMIDITIES
HAVE CLIMBED BACK ABOVE 25 PERCENT...THUS ENDING THE THREAT FOR
RAPIDLY GROWING FIRES.

$$

MANN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this red flag warning went out at Aug 17, 1:28 PM EDT, 54 minutes earlier.

Area forecast discussion, Aug 17, 1:28 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
128 PM EDT FRI AUG 17 2007

.AVIATION...

BREEZY WEST/NORTHWEST WINDS WILL CONTINUE THROUGH SUNSET AS HIGH
PRESSURE BUILDS IN FROM THE NORTHWEST AND PUSHES A COLD FRONT SOUTH
ACROSS LOWER MICHIGAN. OTHERWISE VFR CONDITIONS WILL CONTINUE
THROUGH THE TAF CYCLE WITH ONLY SOME SCATTERED CU EXPECTED THIS
AFTERNOON.

&&

.PREV DISCUSSION...ISSUED 408 AM EDT FRI AUG 17 2007

SHORT TERM...TODAY

A SHORTWAVE PINWHEELING AROUND UPPER LOW NEAR HUDSON BAY WILL BRING
A RE-ENFORCING SHOT OF COOL AIR INTO THE AREA. FORECAST LOOKS FINE
FOR TODAY WITH HIGHS IN THE MID 70S NORTH TO PERHAPS LOWER 80S NEAR
THE OHIO BORDER. WEST/NORTHWEST WINDS WILL BECOME A BIT GUSTY WITH
THE PASSAGE OF THE COLD FRONT ASSOCIATED WITH THE AFOREMENTIONED
WAVE. AIRMASS APPEARS TOO DRY TO PRODUCE SHOWERS OVER THE AREA WITH
JUST A SLIGHT INCREASE IN DIURNAL CUMULUS/STRATO-CU EXPECTED. ANY
SHOWER ACTIVITY SHOULD BE LIMITED TO PARTS OF LAKE HURON.

LONG TERM...TONIGHT THROUGH THURSDAY

LAKE HURON SHORTWAVE WILL EXIT EARLY TONIGHT WITH STRONG SURFACE
HIGH PRESSURE BUILDING IN BEHIND IT OVERNIGHT AND INTO THE DAY ON
SATURDAY. WITH CLEARING SKIES...SUBSIDENCE...SOMEWHAT LIGHTER
WINDS...AND DEWPOINTS IN THE MID 40S WE CAN EXPECT A COOL NIGHT
TONIGHT WITH TEMPERATURES DROPPING INTO THE UPPER 40S FOR MUCH OF
SOUTHEAST MICHIGAN...AND INTO THE LOW 50S OVER THE MORE URBAN
PORTIONS OF THE DETROIT METRO AREA AND NEAR THE LAKESHORES. SIDED ON
THE COOL END OR SLIGHTLY LOWER THAN GUIDANCE FOR TEMPS TONIGHT AS
MOS DEWPOINTS LOOK LIKE THEY ARE RUNNING A LITTLE TOO HIGH. TEMPS ON
SATURDAY WILL ALSO BE ON THE COOL SIDE...ONLY 70 TO 75...WITH TEMPS
OFF THE LAKE HURON SHORELINE DROPPING INTO THE MID TO UPPER 60S WITH
NORTHERLY WINDS OFF THE WATER. DRY WEATHER IS EXPECTED THROUGH THE
DAY ON SATURDAY.

WARM FRONT SHOULD START TO PUSH INTO SOUTHERN MICHIGAN LATE SATURDAY
NIGHT. MODELS HAVE BEEN PERSISTENT WITH STALLING THIS BOUNDARY OUT
OVER THE SOUTHERN OR CENTRAL PORTIONS OF THE FORECAST AREA AND
LEAVING IT THERE UNTIL MONDAY WHEN A LOW PRESSURE SYSTEM OVER THE
PLAINS STARTS TO LIFT INTO THE WESTERN GREAT LAKES. CONDITIONS WILL
BE FAVORABLE FOR UPSTREAM MCS DEVELOPMENT OVERNIGHT OVER WI AND LAKE
MICHIGAN. REMNANTS FROM THIS COMPLEX ARE THEN EXPECTED TO MOVE INTO
SOUTHEAST MICHIGAN LATE SATURDAY NIGHT AND INTO SUNDAY. SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME...WITH MOSTLY RAIN EXPECTED
FROM THIS SYSTEM AS MODEL SOUNDING SHOW ONLY MARGINAL INSTABILITY.
THIS LOOKS REASONABLE AND IS LIKELY DUE TO THE PROXIMITY OF THE
SURFACE HIGH...AND FROM LOW LEVELS INITIALLY BEING QUITE DRY BEFORE
DEEP LAYER MOISTURE ADVECTS IN BEHIND THE WARM FRONT. FELT THE
LIKELIHOOD OF MCS SCENARIO WAS FAIRLY GOOD AND BUMPED
OVERNIGHT/EARLY SUNDAY POPS UP TO HIGH CHANCE. CHANCE POPS THEN
CONTINUE ON SUNDAY...AND AGAIN ON MONDAY WHEN THE WARM FRONT IS
FINALLY FORECAST TO BEGIN LIFTING NORTHWARD.

SOME UNCERTAINTY REMAINS FOR THE FORECAST FOR TUESDAY ONWARD...BUT
IT LOOKS RIGHT NOW AS IF A COLD FRONT WILL FINALLY MOVE THROUGH ON
WEDNESDAY AS AN UPPER LOW MOVES THROUGH CANADA.

MARINE...

SMALL CRAFT ADVISORIES WILL REMAIN IN EFFECT THROUGH TONIGHT FOR THE
NEARSHORE WATERS OF LAKE HURON...INCLUDING OUTER SAGINAW BAY...AS A
UPPER TROUGH MOVING ACROSS LAKE HURON BRINGS A REINFORCING SHOT OF
COLD AIR AND NORTHERLY WINDS.

WATERSPOUTS ARE POSSIBLE OVER THE NORTHERN 2/3 OF LAKE HURON TODAY
AS UNSEASONABLY COLD AIR ALOFT BRING A HIGH DEGREE OF INSTABILITY
OVER THE WATER THIS AFTERNOON AND INTO THE EARLY EVENING.
WATERSPOUTS WILL THEN BE POSSIBLE OVER THE SOUTHERN PORTION OF LAKE
HURON AND OVER SAGINAW BAY ON SATURDAY MORNING/EARLY AFTERNOON AS
LAND BREEZES COMBINE WITH STRONG INSTABILITY OVER THE WATER.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON INCLUDING OUTER SAGINAW BAY...UNTIL 6 AM SATURDAY.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....KAHL
SHORT TERM...DG
LONG TERM....OROW
MARINE.......OROW

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 17, 4:48 AM EDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
448 AM EDT FRI AUG 17 2007

MIZ049-055-063-180900-
HURON-SANILAC-ST. CLAIR-
448 AM EDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN INCREASED RISK OF RIP CURRENTS TODAY AND TONIGHT ALONG THE
LAKE HURON SHORELINE OF HURON...SANILAC...AND ST CLAIR COUNTIES DUE
TO STRONG ONSHORE WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXTENDED PERIOD OF UNSETTLED WEATHER WILL BEGIN ON SATURDAY
NIGHT AS A WARM FRONT STALLS OVER SOUTHERN MICHIGAN AND REMAINS
THERE THROUGH MUCH OF THE WEEK. THE RESULT WILL BE A CHANCE OF
THUNDERSTORMS FROM SATURDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ047-048-053-054-060>062-068>070-075-076-082-083-180900-
MIDLAND-BAY-SAGINAW-TUSCOLA-SHIAWASSEE-GENESEE-LAPEER-LIVINGSTON-
OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
448 AM EDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXTENDED PERIOD OF UNSETTLED WEATHER WILL BEGIN ON SATURDAY
NIGHT AS A WARM FRONT STALLS OVER SOUTHERN MICHIGAN AND REMAINS
THERE THROUGH MUCH OF THE WEEK. THE RESULT WILL BE A CHANCE OF
THUNDERSTORMS FROM SATURDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-180900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
448 AM EDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES REMAIN IN EFFECT THROUGH TONIGHT FOR THE NEARSHORE
WATERS OF LAKE HURON AND FOR OUTER SAGINAW BAY. THERE IS ALSO AN
INCREASED RISK OF RIP CURRENTS TODAY AND TONIGHT ALONG THE LAKE
HURON SHORELINE OF HURON...SANILAC...AND ST CLAIR COUNTIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WATERSPOUTS ARE POSSIBLE SATURDAY MORNING AND EARLY AFTERNOON OVER
EXTREME SOUTHERN LAKE HURON AND OVER SAGINAW BAY.

AN EXTENDED PERIOD OF UNSETTLED WEATHER WILL BEGIN ON SATURDAY
NIGHT AS A WARM FRONT STALLS OVER SOUTHERN MICHIGAN AND REMAINS
THERE THROUGH MUCH OF THE WEEK. THE RESULT WILL BE A CHANCE OF
THUNDERSTORMS FROM SATURDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

Nearby

Red Flag Warnings in Michigan, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.